Skip to Content
Living with relapsing MS? Don’t miss these free events >>

Vigabatrin Disease Interactions

There are 4 disease interactions with vigabatrin:

Major

Vigabatrin (Includes Vigabatrin) ↔ Vision Loss

Severe Potential Hazard, Moderate plausibility

Applies to: Visual Defect/Disturbance

Vigabatrin causes permanent bilateral concentric visual field constriction. The onset of vision loss from vigabatrin is unpredictable, and can occur within weeks of starting treatment or sooner, or at any time after starting treatment, even after months or years. The risk of vision loss increases with increasing dose and cumulative exposure, but there is no dose or exposure known to be free of risk of vision loss. Because of the risk of vision loss, and because, when it is effective, vigabatrin provides an observable symptomatic benefit, patient response and continued need for treatment should be periodically assessed. If the need clearly outweighs the risk, caution should be exercised when using vigabatrin therapy in patients with, or at high risk of, other types of irreversible vision loss. Vigabatrin should not be used in patients that are being treated for retinopathy or glaucoma.

Moderate

Antiepileptics (Includes Vigabatrin) ↔ Suicidal Tendency

Moderate Potential Hazard, Moderate plausibility

Applies to: Depression, Psychosis

Antiepileptic drugs (AEDs) have been associated with an increased risk of suicidal thoughts or behavior in patients taking these drugs for any indication. Pooled analyses of 199 placebo-controlled clinical studies involving the use of 11 different AEDs across multiple indications in either monotherapy or adjunctive therapy for a median treatment duration of 12 weeks (up to a maximum of 24 weeks) showed that patients receiving AEDs had approximately twice the risk of suicidal thinking or behavior compared to patients receiving placebo. The estimated rate of suicidal behavior or ideation among 27,863 AED-treated patients was 0.43%, compared to 0.24% for 16,029 placebo-treated patients, representing an increase of approximately one case for every 530 patients treated. There were four suicides in AED-treated patients and none in placebo-treated patients, although the number is too small to establish any causal relationship. The increased risk of suicidal thoughts or behavior was observed as early as one week after starting AEDs and persisted for the duration of treatment assessed. The risk did not vary substantially by age (5 to 100 years) in the clinical trials analyzed. Therapy with AEDs should be administered cautiously in patients with depression or other psychiatric disorders. The risk of suicidal thoughts and behavior should be carefully assessed against the risk of untreated illness, bearing in mind that epilepsy and many other conditions for which AEDs are prescribed are themselves associated with morbidity and mortality and an increased risk of suicidal thoughts and behavior. Patients, caregivers, and families should be alert to the emergence or worsening of signs and symptoms of depression, any unusual changes in mood or behavior, or the emergence of suicidal thoughts or behavior. For clinically significant or persistent symptoms, a dosage reduction or treatment withdrawal should be considered. If patients have symptoms of suicidal ideation or behavior, treatment should be discontinued.

Moderate

Vigabatrin (Includes Vigabatrin) ↔ Neurotoxicity

Moderate Potential Hazard, Moderate plausibility

Applies to: CNS Disorder

Vigabatrin has produced pathological changes in the brains of rats and long-term neurobehavioral abnormalities (convulsions, neuromotor impairment, learning deficits) were also observed. In humans, abnormal MRI signal changes characterized by increased T2 signal and restricted diffusion in a symmetric pattern involving the thalamus, basal ganglia, brain stem, and cerebellum have been observed in some infants treated for infantile spasms (IS) with vigabatrin. Studies of the effects of vigabatrin on MRI and changes in visual and somatosensory evoked potentials (EP) in adult epilepsy patients have not been clearly defined.

Moderate

Vigabatrin (Includes Vigabatrin) ↔ Peripheral Neuropathy

Moderate Potential Hazard, Moderate plausibility

Applies to: Peripheral Neuropathy

Vigabatrin causes symptoms of peripheral neuropathy in adults. There is insufficient evidence to determine if development of these signs and symptoms were related to duration of vigabatrin treatment, cumulative dose, or if the findings of peripheral neuropathy were completely reversible upon discontinuation of vigabatrin. Therapy with vigabatrin should be administered cautiously in patients with peripheral neuropathy.

vigabatrin drug Interactions

There are 586 drug interactions with vigabatrin

vigabatrin alcohol/food Interactions

There is 1 alcohol/food interaction with vigabatrin

Drug Interaction Classification

The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.

Major Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.
Moderate Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.
Minor Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.

Do not stop taking any medications without consulting your healthcare provider.

Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2016 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.

Hide